Acetaminophen Use Associated with Asthma, COPD, and Decreased Lung FunctionMay 3, 2005 | Medical News Today
In a large, cross-sectional study, researchers found that increased use of the pain killer acetaminophen was associated with a greater prevalence of asthma and chronic obstructive pulmonary disease (COPD), as well as directly related to decreased lung function if used daily, according to an article in the first issue for May 2005 of the American Thoracic Society's peer-reviewed American Journal of Respiratory and Critical Care Medicine.
British researchers studied data from 13,492 persons who were part of the Third National Health and Nutrition Survey (NHAMES III), a U.S. study which took place from 1988 to 1994. Among other questions, participants in NHAMES III were asked whether they had taken aspirin, acetaminophen, and ibuprofen during the previous month. Their replies were divided into "never users;" "occasional users" (1 to 5 times in the past month); "regular users" (6 to 29 times during the past month); and "daily users" (more than 29 times during the last month).
According to the researchers, prior animal studies had shown that acetaminophen could deplete an antioxidant found in airway epithelial lung fluid which could ultimately damage the tissue.
The investigators found that the prevalence of asthma was 6.9 percent and that of COPD 11.8 percent in the NHAMES III data. In addition, 2.8 percent had both respiratory diseases. Of the group, about 4 percent of the participants were daily users of acetaminophen as compared with 8.2 percent for aspirin and 2.5 percent for ibuprofen. Approximately 3 percent of the population reported use of all three medications in the last month, and 16 percent had two different types of pain medications.
The researchers said that neither the use of aspirin nor the use of ibuprofen was associated with the prevalence of either asthma or COPD. However, they point out when their results were combined with those of prior investigators, they support the hypothesis that acetaminophen use can cause an increase in asthma risk with potential effects on the onset, progression, and severity of the disease.
The research is published in the first issue for May 2005 of the American Thoracic Society's peer-reviewed American Journal of Respiratory and Critical Care Medicine.